Alert archive / Arizona / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 36, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 28, 2017, 4:04 PM MST for Yavapai County, Arizona. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 28, 2017, 4:04 PM MST (23:04 UTC)
- Expired
- Jul 28, 2017, 4:26 PM MST
- In force
- 22 min
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 119 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 11.1 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 43 J/kg
- Mixed-layer CIN
- -107 J/kg
- Mixed-layer LCL
- 1558 m above ground
- 0-6 km bulk shear
- 2 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
422
WUUS55 KFGZ 282304
SVRFGZ
AZC025-282345-
/O.NEW.KFGZ.SV.W.0036.170728T2304Z-170728T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Flagstaff AZ
404 PM MST FRI JUL 28 2017
The National Weather Service in Flagstaff has issued a
* Severe Thunderstorm Warning for...
Yavapai County in west central Arizona...
* Until 445 PM MST
* At 404 PM MST, a severe thunderstorm was located over Indian Hill
West Prescott, or near Prescott Valley, and is nearly stationary.
HAZARD...60 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Prescott, Indian Hill West Prescott, Downtown Prescott and White
Spar Campground.
This includes State Route 89 between mile markers 308 and 311.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3454 11254 3456 11250 3456 11247 3452 11246
3449 11249
TIME...MOT...LOC 2304Z 010DEG 1KT 3453 11249
HAIL...0.75IN
WIND...60MPH
$$
McCollum1 follow-up statement
929
WWUS55 KFGZ 282326
SVSFGZ
Severe Weather Statement
National Weather Service Flagstaff AZ
426 PM MST FRI JUL 28 2017
AZC025-282335-
/O.CAN.KFGZ.SV.W.0036.000000T0000Z-170728T2345Z/
Yavapai-
426 PM MST FRI JUL 28 2017
...THE SEVERE THUNDERSTORM WARNING FOR YAVAPAI COUNTY IS CANCELLED...
The storm over Prescott which prompted the warning has weakened
below severe limits, and no longer pose an immediate threat to life
or property.
herefore the warning has been cancelled.
LAT...LON 3454 11254 3456 11250 3456 11247 3452 11246
3449 11249
TIME...MOT...LOC 2323Z 010DEG 1KT 3452 11249
$$
McCollumWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:38 PM MST, 26 minutes earlier.
Area forecast discussion, Jul 28, 3:38 PM MST, 26 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 338 PM MST Fri Jul 28 2017 .SYNOPSIS...Expect daily chance for showers and thunderstorms as an active monsoon pattern remains in place across northern Arizona into next week. && .DISCUSSION...Scattered showers and thunderstorms initiated first along the White Mountains and Mogollon Rim by late morning, with new storms now forming along outflows across northern Gila and Yavapai Counties. Less intense activity has recently begun across portions of the Little Colorado River Valley, likely due to a lack of instability there. Most of today's storms have been short- lived, with heavy rainfall being the primary hazard. Most model guidance predicts that shower activity will continue through the overnight hours. This is likely do to the existence of an inverted trough/vorticity maxima currently draped across central portions of the area. The best chances for overnight rainfall appear to be roughly east of a line from the Four Corners to Prescott. Plenty of low level moisture will remain in place for another round of showers and thunderstorms on Saturday. Weak shear, modest instability and slow storm movement will once again combine to make flash flooding the primary hazard. Saturday may see an increase in storm activity as compared to today, but this will depend on the movement of the inverted trough and the nature of the overnight convection. In general, expect another wet day across much of the area, with good chances for storms continuing into at least early next week. There are some indications that drier air may work its way into the area from the north around the middle of next week. However, without a strong and persistent drying mechanism, at least isolated storms will likely continue into the foreseeable future. Will continue to monitor this drying trend over the coming days. && .AVIATION...For the 00Z package...Scattered SHRA/TSRA expected to continue again until 02Z with MVFR to IFR conditions in the heavier storms. Clearing conditions overnight with a return to active showers and thunderstorms around 18z Saturday. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Expect daily rounds of showers and thunderstorms across the fire district this weekend and into early next week. Winds to be generally light except in the vicinity of thunderstorms. Lightning, gusty erratic winds, and flash flooding are the main threats from these storms. && .FGZ WATCHES/WARNINGS/ADVISORIES...NONE. && PUBLIC...RR AVIATION...Suk FIRE WEATHER...Suk For Northern Arizona weather information visit weather.gov/flagstaff
The office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 27, 5:13 PM MST | Areal Flood Advisory | FGZ | Apache, Navajo | 3 hr |
| Jul 28, 1:49 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 116 min |
| Jul 28, 3:52 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Jul 28, 4:24 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 12 min |
Nearby
Severe Thunderstorm Warnings in Arizona, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.